This post was originally published at Mind the Science Gap on Oct. 25, 2012.
As of 4:30 PM on October 24th, 24 deaths have been reported due to a multi-state outbreak of fungal meningitis (swelling of the membranes of the brain or spine caused by a fungal infection). It is believed that the culprit is contaminated steroids, specifically methylprednisolone acetate, an injectable steroid to treat back and joint pain. While investigation of the causes of this outbreak is ongoing, specific lots of steroids made by the New England Compounding Company (NECC) have been pulled from use. NECC has since voluntarily ceased operations, recalled all products, and surrendered its pharmacy license.
What is Causing the Outbreak?
The primary causative organism is Exserohilum rostratum, a fungus typically found on plants and in the soil. It rarely causes disease in humans, and usually when it does infect humans it results in skin or sinus infections. This has made it difficult to provide precise information on when to expect symptoms to occur; the data are not available on fungal meningitis caused by E. rostratum.
The specific products and lots believed to be involved in the outbreak are listed below, from the CDC website (updated 9:00 PM Oct 23rd):
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
The Food and Drug Administration (FDA) is leading the investigation into what, exactly, caused the contamination of the steroids at NECC.
Below: Youtube video from Time Magazine, explaining what compounding pharmacies are in the context of this outbreak.
What Can You Do?
If you haven’t received steroid injections since May 21st, 2012, the best thing you can do is pass on information to friends and family who might have been exposed. This infection can not be passed from person to person, so you don’t have to worry about catching it from someone else.
If you have recently received steroid injections, check the CDC list of recipients of the contaminated lots. If you received an injection with potentially contaminated material, and you are asymptomatic (experiencing no symptoms relating to meningitis) your physician may choose to closely monitor you for symptoms or to test your cerebral spinal fluid (the fluid that is found in your spine and brain) for signs of infection.
Symptoms associated with meningitis, according to the CDC, include:
- Stiff neck
- Weakness or numbness in any part of the body
- Slurred speech
- Sensitivity to light
Patients should also be aware of redness, swelling, or pain at the injection site. Symptoms have typically been manifesting between one and four weeks after the injection, but this varies. The FDA has urged physicians to follow-up with patients who received any injected medication from NECC, but so far only the methylprednisolone acetate has been found to be contaminated. The FDA has compiled a list of NECC customers and what products they ordered; this list is much longer than the CDC list, which only lists clinics that purchased batches of methylprednisolone acetate.
As always, if you feel sick or are concerned that you may have been infected, call your physician!
Below: Youtube video from the Associated Press on the outbreak